Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Grand Forks, ND

June 1, 2018Benson County, Eddy County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 1, 2018, 9:43 PM CDT for Benson County, Eddy County, Ramsey County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 9:43 PM CDT (02:43 UTC)
Expired
Jun 1, 2018, 10:15 PM CDT
In force
32 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Benson County, ND, Eddy County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 140 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
881 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2593 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

726 
WUUS53 KFGF 020243
SVRFGF
NDC005-027-071-020315-
/O.NEW.KFGF.SV.W.0014.180602T0243Z-180602T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
943 PM CDT FRI JUN 1 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Benson County in northeastern North Dakota...
  Southwestern Ramsey County in northeastern North Dakota...
  Eddy County in northeastern North Dakota...

* Until 1015 PM CDT.

* At 942 PM CDT, a severe thunderstorm was located near Barlow, or 40
  miles south of Devils Lake, moving north at 55 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* This severe thunderstorm will be near...
  Brantford around 945 PM CDT.
  New Rockford around 955 PM CDT.
  Sheyenne around 1005 PM CDT.
  Camp Grafton, Fort Totten and St Michael around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4832 9927 4834 9863 4759 9877 4759 9926
TIME...MOT...LOC 0242Z 185DEG 48KT 4754 9908 

HAIL...<.75IN
WIND...70MPH
 
$$

VG
2 follow-up statements
260 
WWUS53 KFGF 020259
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
959 PM CDT FRI JUN 1 2018

NDC005-027-071-020315-
/O.CON.KFGF.SV.W.0014.000000T0000Z-180602T0315Z/
Benson ND-Ramsey ND-Eddy ND-
959 PM CDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR EASTERN BENSON...SOUTHWESTERN RAMSEY AND NORTHWESTERN EDDY
COUNTIES...

At 958 PM CDT, a severe thunderstorm was located 8 miles north of
Brantford, or 26 miles south of Devils Lake, moving north at 55 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

This severe storm will be near...
  Fort Totten, Tokio and St Michael around 1015 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4832 9927 4834 9863 4765 9878 4765 9925
TIME...MOT...LOC 0258Z 194DEG 46KT 4772 9893 

HAIL...<.75IN
WIND...70MPH
 
$$

VG
566 
WWUS53 KFGF 020315
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1015 PM CDT FRI JUN 1 2018

NDC005-027-071-020324-
/O.EXP.KFGF.SV.W.0014.000000T0000Z-180602T0315Z/
Benson ND-Ramsey ND-Eddy ND-
1015 PM CDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BENSON...SOUTHWESTERN
RAMSEY AND NORTHWESTERN EDDY COUNTIES WILL EXPIRE AT 1015 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4832 9927 4834 9863 4765 9878 4765 9925
TIME...MOT...LOC 0314Z 185DEG 55KT 4796 9890 

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 9:14 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 1, 9:14 PM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
914 PM CDT Fri Jun 1 2018

.UPDATE...
Issued at 913 PM CDT Fri Jun 1 2018

Made some adjustments to pcpn chances tonight, as a lot of the
latest CAM guidance continues to show the line to the west almost
splitting in two as it approaches the Red River Valley later
tonight. The end result was lowering pcpn chances in some areas
with the expectation that pcpn tonight will not be widespread, but
more hit and miss again. As is usually expected in convection,
amounts will also be highly variable. As it looks right now, the
Devils Lake region will get the most through mid to late evening,
before the storms weaken more as they move east.

&&

.SHORT TERM...(This afternoon through Saturday)
Issued at 336 PM CDT Fri Jun 1 2018

Diffluent southwest flow aloft has developed into the Northern
Plains ahead of negatively tilted trough currently centered over
western Montana. Surface  low pressure extends across the eastern
Dakotas and east to southeast BL flow is feeding higher low level
moisture into the region (highest further east). Based on SPC RAP
mesoanalysis, mixed layer is currently capped in our CWA though
we have started to destabilize over our far southwest with breaks
in mid/low clouds (ML CAPE 500-1500 J/KG). RAP with support of
VAD wind profiles indicates LLJ development and with strong
veering we have effective shear values 40-45kt in our west-
southwest.

As the negatively titled trough pushes across North Dakota this
evening/overnight upstream thunderstorm activity should "congeal"
into a linear MCS or several linear clusters. Better instability
in the evening remains east, but our western CWA (west of Red
River) should have enough instability and very strong shear to
help maintain a wind dominant severe threat. By time any activity
gets to our central CWA there should be a decreasing trend in
intensity as it moves into a much less unstable environment.
Better instability early on may support a large hail threat, but
overall main impact should be wind and even this threat could be
minimized as the activity rapidly become elevated/cold pool
dominant further east.

Some CAMs are showing possible bowing or surging segments in our far
west and this does raise a concern for possible QLCS tornado
potential considering high shear and possibility for 0-3km bulk
shear vectors remaining orthogonal to liner segments. This would
mainly be in our far west.

Main trough axis doesn't completely transition out of North Dakota
until late Saturday afternoon, and very moist air mass with WAA/LLJ
along/ahead of this will continue to support periods of
showers/embedded thunderstorms. High PWATs tonight and Saturday
will support locally heavy rainfall, and much of our CWA should
see at least 0.5" or more of rainfall by Saturday afternoon.
Localized flood threat can't be ruled out tonight, but storm
motions should be enough to limit this threat.

Other concern will be winds just with the trough and cold front
passage, particularly on Saturday afternoon. Depending on
mixing/momentum transfer we may see gusts approach advisory
criteria (45 mph or higher) and this will need to be monitored.

.LONG TERM...(Saturday night through Friday)
Issued at 336 PM CDT Fri Jun 1 2018

Sun-Mon: Saturday evening winds will diminish as the boundary
layer begins to decouple and surface inversion builds. Low
temperatures will dip into the 40s with coldest temperatures aloft
associated with the upper level trough moving over the area. Not
expecting frost potential as temperatures should remain warm
enough and a breeze lingers throughout the night. Sunday may be
another breezy day, although the surface gradient will slacken
compared to Saturday. Some clouds may linger into northwest
Minnesota limiting high temperatures from reaching deep into the
70s due to a upper level low in western Ontario. An effective
thermal and moisture boundary will bisect the region in a
northwest to southeast orientation in the wake of the dry airmass
left behind Saturday's cold front. Depending on where this
boundary sets up and the strength of high pressure over the region
will dictate precipitation chances late Monday. GFS sparks
precipitation as a result of overrunning of higher moisture
content on the nose of a nocturnal low level jet forming over the
Central Plains. The drier NAM and Euro shunt the boundary more
towards the southwest favoring high pressure over the region.
Should the boundary remain further east, still not expecting
precipitation during the day Monday due to strong capping and
little forcing mechanisms.

Tues-Fri: Regardless of overnight convection Monday, Tuesday holds
shower and thunderstorm chances with the approach of a cold
front/surface trough from the northwest. The GFS is progressive with
this front and its parent mid level shortwave trough while the Euro
delays the trough's approach stalling the surface trough. This
governs precipitation chances Wednesday as the GFS kicks a second
shortwave through a flattening upper level ridge into the western
Canadian Plains keeping conditions dry for North Dakota, whereas the
Euro moves its second shortwave trough closer over the region and
surface cyclogenesis develops over Tuesday's stalled surface trough.
Additional shortwave troughs move through the flow of a developing
central CONUS upper anticyclone late next week. This will keep
shower and thunderstorm chances in the forecast late next week.
Temperatures will likely be above normal due to this building upper
ridge and increasing thicknesses with highs in the 80s and lows in
the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 644 PM CDT Fri Jun 1 2018

Thunderstorms and gusty winds are the main story for the TAFs.
There are some gusty east winds now which should remain up
tonight, then becoming really gusty on Saturday, especially at
KDVL. As for TSTM chances, not really expecting severe storms at
any of the TAF sites, but will continue to monitor and adjust as
needed. Tried to throw in the best timing ideas for these storms,
reaching KDVL around 8-9 pm, KGFK/KFAR around 05z, and later to
the east. Model guidance has also brought in some MVFR ceilings
late tonight into Saturday. Not super high confidence in that, but
will follow that route for now.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...DJR
LONG TERM...CJ
AVIATION...Godon
Hazardous weather outlook, Jun 1, 8:54 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
854 PM CDT Fri Jun 1 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-030200-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
854 PM CDT Fri Jun 1 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Scattered thunderstorms are expected from Valley City to Devils
Lake through the late evening. However these storms are not
expected to be severe. Non severe thunderstorms are also expected
to move into the Red River Valley around midnight, then into
adjacent areas of Minnesota overnight. Southeast winds will also
continue to gust up to 40 mph at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Lingering thunderstorms are possible Saturday in northwestern and
west central Minnesota and the Red River valley but no severe
weather is anticipated. Locally heavy rainfall will be possible.

Winds will increase through the day Saturday and gusts to 45 mph
may be possible Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 10:38 PM CDTSpecial Weather StatementFGFBarnes, Steele52 min
Jun 2, 3:39 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 3 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.